Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 30, 2012, 6:17 PM CDT for Howard County, Martin County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2012, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 30, 2012, 7:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Howard County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 54 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1590 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
469
WUUS54 KMAF 302317
SVRMAF
TXC227-317-010015-
/O.NEW.KMAF.SV.W.0096.120430T2317Z-120501T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT MON APR 30 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL HOWARD COUNTY IN WEST TEXAS...
MARTIN COUNTY IN WEST TEXAS...
* UNTIL 715 PM CDT
* AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TARZAN...OR 17 MILES NORTHWEST OF STANTON...MOVING EAST AT 20 MPH.
ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WERE LOCATED 10 MILES
EAST...AND 12 MILES SOUTH OF TARZAN...MOVING EAST AT 20 MPH.
THESE STORMS COULD ALSO PRODUCE QUARTER SIZE HAIL AND WINDS
OVER 60 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
TARZAN...
GRADY...
LENORAH...
KNOTT...
BROWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3252 10171 3236 10155 3217 10152 3210 10192
3209 10209 3237 10211
TIME...MOT...LOC 2316Z 256DEG 15KT 3227 10199
$$1 follow-up statement
499
WWUS54 KMAF 302357
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT MON APR 30 2012
TXC227-317-010015-
/O.CON.KMAF.SV.W.0096.000000T0000Z-120501T0015Z/
HOWARD TX-MARTIN TX-
657 PM CDT MON APR 30 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MARTIN AND WEST CENTRAL HOWARD COUNTIES...
AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED NEAR GRADY...OR ABOUT 15 MILES NORTHWEST OF
STANTON...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
TARZAN...LENORAH...KNOTT AND BROWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN
TEXAS.
&&
LAT...LON 3252 10171 3236 10155 3217 10152 3210 10192
3209 10209 3237 10211
TIME...MOT...LOC 2356Z 256DEG 15KT 3231 10191
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:05 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 30, 6:05 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT MON APR 30 2012
.DISCUSSION...
THE LATEST AVIATION DISCUSSION IS BELOW.
&&
.AVIATION...
SCATTERED THUNDERSTORMS WILL LAST INTO THE EVENING...AND POSSIBLY
AFFECT ALL BUT KCNM. STORMS WILL DISSIPATE LATE THIS EVENING...OR
MOVE OUT OF THE AREA. A LOW LEVEL JET WILL DEVELOP NORTH THROUGH
THE AREA THIS EVENING AND RESULT IN GUSTY SOUTH SOUTHEAST WINDS
AT ALL BUT KCNM. COULD SEE MVFR CEILINGS DEVELOP LATE TONIGHT...
AND HAVE INCLUDED THESE IN MIDLAND FOR NOW. 67
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 8 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM TO 8 PM MDT TUESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&Hazardous weather outlook, Apr 30, 1:12 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 112 PM CDT MON APR 30 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 112 PM CDT MON APR 30 2012 /1212 PM MDT MON APR 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A DRYLINE...FROM NEAR HOBBS TO PECOS TO LAJITAS...LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF LARGE HAIL AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY WARM TEMPERATURES...DRY AIR IN PLACE AND BREEZY SOUTHWEST WINDS WILL PRODUCE ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON TUESDAY AND WEDNESDAY. A RED FLAG WARNING IS IN EFFECT TUESDAY FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO. A FIRE WEATHER WATCH IS IN EFFECT WEDNESDAY FOR THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 30, 2:53 PM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT MON APR 30 2012 TXZ074-075-302030- PECOS-DAVIS/APACHE MOUNTAINS AREA- 253 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 330 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF HOVEY AT 253 PM CDT...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE HOVEY AND US 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Special weather statement, Apr 30, 4:22 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 422 PM CDT MON APR 30 2012 TXZ081-302215- BIG BEND AREA- 422 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 515 PM CDT... AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF PERSIMMON GAP...MOVING NORTHEAST AT 15 MPH. U.S. HIGHWAY 385 AND PERSIMMON GAP IN CENTRAL BREWSTER COUNTY ARE IN THE PATH OF THIS STORM. HAIL...STRONG WINDS AND DEADLY LIGHTNING CAN BE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. &&
Special weather statement, Apr 30, 5:34 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT MON APR 30 2012 TXZ075-081-082-302300- PECOS-TERRELL-BIG BEND AREA- 534 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS...NORTHEASTERN BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 600 PM CDT... A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG AND NEAR HIGHWAY 285 SOUTHEAST OF FORT STOCKTON. THIS LINE OF STORMS WAS MOVING TO THE EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. &&
Special weather statement, Apr 30, 5:51 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 551 PM CDT MON APR 30 2012 TXZ080-081-302315- BIG BEND AREA-MARFA PLATEAU- 551 PM CDT MON APR 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER COUNTY...19 MILES SOUTH OF ALPINE NEAR STATE HIGHWAY 118 AT 550 PM CDT...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS OVER 45 MPH...HAIL...HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHWESTERN TEXAS. &&
Local storm report, Apr 30, 5:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 15 NE GAIL 32.92N 101.27W
04/30/2012 E4.25 INCH BORDEN TX PUBLIC
GOLF BALL, TENNIS BALL AND SOFTBALL SIZE HAIL BROKE
WINDSHIELDS ON VEHICLES.
&&
AKLLocal storm report, Apr 30, 6:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CDT MON APR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL FLUVANNA 32.89N 101.15W
04/30/2012 M1.00 INCH SCURRY TX FIRE DEPT/RESCUE
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:20 AM CDT | Fire Weather Watch | MAF | 8 hr | |
| Apr 30, 5:20 AM CDT | Fire Weather Watch | MAF | 49 hr | |
| Apr 30, 1:19 PM CDT | Red Flag Warning | MAF | 32 hr | |
| Apr 30, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Apr 30, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Jeff Davis, Pecos | 62 min |
| Apr 30, 4:09 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Apr 30, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 59 min |
| Apr 30, 4:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Apr 30, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 56 min |
| Apr 30, 5:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 30, 5:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Apr 30, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 63 min |
| Apr 30, 5:59 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Apr 30, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Apr 30, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 65 min |
| Apr 30, 6:52 PM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.